Skip to main content
News

FDA: Serious Heart Problems Linked to Antidiarrheal Med


June 08, 2016

The US Food and Drug Administration (FDA) issued a safety announcement indicating the risk of serious heart problems associated with taking higher than recommended doses of loperamide (Imodium).

The potential problems include abnormal heart rhythms.

The FDA noted that the majority of instances of “serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria.”

The agency noted that in the nearly 40 years since the drug was approved, it has received 48 reports of serious heart problems and 10 deaths associated with its use.

Click here to read the announcement.

 

--Stephanie Vaccaro

 

Reference:

1. U.S. Food and Drug Administration. FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. FDA Drug Safety Communication. www.fda.gov. 2016 Jun 7.

Back to Top